Increase in serum vecuronium concentration following sugammadex administration in a pediatric patient after prolonged sedation

Tatsuhiko Shimizu, Yuichiro Toda, Kazuyoshi Shimizu, Tatsuo Iwasaki, Tomoyuki Kanazawa, Noriko Ishii, Kentaro Sugimoto, Hirokazu Kawase, Kiyoshi Morita

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

It is known that blood concentration of rocuronium increases after administration of sugammadex, but this is not clear in the case of vecuronium. We report a pediatric case in which serum vecuronium concentration increased following sugammadex administration after prolonged sedation using vecuronium. A 19-month-old girl weighing 7.8 kg had a history of aortic valvuloplasty at 4 months of age due to truncus arteriosus. She presented again to our hospital due to aortic regurgitation. She underwent aortic valvuloplasty and then aortic valve replacement. The postoperative course was complicated with severe heart failure and acute kidney injury requiring peritoneal dialysis. For that reason she required long-term sedation including administration of a large amount of muscle relaxant due to severe low cardiac output syndrome after aortic valvuloplasty. A total of 615 mg (79 mg·kg-1) of vecuronium was administered over a period of 24 days. On weaning from mechanical ventilation, 125 mg (16 mg·kg-1) of sugammadex was given. Vecuronium concentration measured by high-performance liquid chromatography (HPLC) was 5.03 ng·ml-1 before sugammadex administration and increase to 13.98 ng·ml-1 after that. However, blood concentration of metabolic products of vecuronium did not exceed the lower limits of measurement in each sample. She was successfully weaned from mechanical ventilation without recurarizarion. Serum concentration of vecuronium increased after administration of sugammadex because extravascular vecuronium was redistributed to intravascular space according to the concentration gradient induced by binding and clathration of vecuronium. The measured values of vecuronium after sugammadex administration on HPLC represented the total amount of free vecuronium and vecuronium combined with sugammadex. Recurarization might occur after sugammadex reversal in patients after long-term administration of vecuronium, especially if relatively smaller doses of sugammadex were given. We experienced a pediatric case in which serum vecuronium concentration increased following sugammadex administration after prolonged sedation using vecuronium. There is a risk of recurarization after sugammadex reversal in patients after long-term administration of vecuronium.

Original languageEnglish
Pages (from-to)1225-1229
Number of pages5
JournalJapanese Journal of Anesthesiology
Volume62
Issue number10
Publication statusPublished - Oct 1 2013

Keywords

  • Neuromuscular blocking agents
  • Sugammadex
  • Vecuronium

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Increase in serum vecuronium concentration following sugammadex administration in a pediatric patient after prolonged sedation'. Together they form a unique fingerprint.

  • Cite this